North Carolina, 2004Flash Flooding in North Carolina, August 2, 2004
August 2, 2004 · NWS RAH · 3 events in 3 counties and zones
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 2, 1:50 PM EST, 4 hours 12 minutes earlier.
Area forecast discussion, Aug 2, 1:50 PM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT MON AUG 2 2004
.SHORT TERM (THROUGH THURSDAY)...
EXTREMELY HIGH PRECIP WATER VALUES COUPLED WITH LOW LEVEL CONFLUENCE
SHOULD RESULT IN PROLONG PERIOD OF SHOWERS OVER THE EASTERN THIRD OF
FORECAST AREA TONIGHT. DUE TO HIGH PRECIP WATER... MOST SPOTS
WILL EASILY RECEIVE 1-2 INCHES WITH LOCALLY HEAVIER AMOUNTS. EXPECT
SHOWERS WILL BE MORE SPOTTY OVER WESTERN COUNTIES AND DIURNALLY
DRIVEN FOR THE MOST PART. THUS EXPECT TO HAVE A SHARP POP GRADIENT
ACROSS FORECAST REGION TONIGHT.
FOR TUE... EXPECT GRADUAL IMPROVING WEATHER CONDITIONS AS SUBSIDENCE
IN WAKE OF ALEX AND NORTHERLY FLOW IN THE LOW AND MID LAYERS SHOULD
DRY OUT AIRMASS. COULD SEE SOME INSTABILITY CONVECTION DURING THE
AFTERNOON SO WILL MAINTAIN SMALL CHANCE POP MOST LOCALES. LOW LEVEL
THICKNESS WITH FULL SUN SUGGEST MAX TEMPS IN THE 90-95 RANGE. EXPECT
SOME PERIODS OF CLOUDINESS HOWEVER...ESPECIALLY EAST. PLAN TO GO
WITH A RANGE OF 86-90.
AIRMASS CONTINUES TO DRY OUT TUE NIGHT AS S/W RIDGE CROSSES REGION.
EXPECT HOT CONDITIONS WED WITH PERIODS OF SUN AND CLOUDS AND
DEVELOPING SW FLOW. EXPECT MAX TEMPS LOW/MID 90S. AIRMASS SHOULD
SUPPORT ISOLATED CONVECTION WED AFTERNOON.
ETA TIMING OF NEXT SURFACE FRONT APPEARS TOO FAST. USING DEWPOINT
GRADIENT AS WELL AS LIFTED INDICE GRADIENT SUGGEST A TIMING
MORE COMPARABLE TO GFS. THUS WILL MAINTAIN CHANCE POP WED NIGHT AND
CONTINUE INTO THU WITH SLIGHTLY HIGHER POP IN THE SOUTH THU.
&&
.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
UPPER TROUGH OVER EASTERN U.S. IN THE EARLY PART OF EXTENDED WILL
RESULT IN MAINLY DRY WEATHER WITH SLIGHTLY BELOW NORMAL TEMPS. DRIER
AIR PROGGED TO INFILTRATE REGION SAT INTO SUN AS SURFACE HIGH
BUILDS INTO REGION. BULK OF DRIER AIR WILL REMAIN NORTH OF CENTRAL
NC BUT POTENTIAL TO SEE DEWPOINTS DROP INTO THE 55-60 RANGE. CURRENT
GRIDS KEEP DEWPOINTS HOVERING AROUND 60 DEGREES ACROSS THE NORTH
HALF SAT AFTERNOON INTO SUN. LATER FORECAST ISSUANCE MAY NEED TO
TWEAK DEWPOINTS A FEW MORE DEGREES IF IT APPEARS RIDING WILL BE A
BIT STRONGER OR SURFACE HIGH A LITTLE FURTHER SOUTH THAN CURRENTLY
PROGGED.
&&
.AVIATION...
TROPICAL MOISTURE STILL ABUNDANT AT LOW LEVELS...PLUS NE FLOW WILL
CONTINUE TO BRING IN TROPICAL AIRMASS. SHRA/TSRA CONTINUE THROUGH
AROUND 00 UTC WEST AND UNTIL AROUND MIDNIGHT EAST WHERE RAINBANDS
FROM ALEX WILL HAVE MORE OF AN INFLUENCE. MVFR CEILINGS WILL BE
CONTINUED OVERNIGHT...WHILE MVFR VSBYS AND LIFR CEILINGS WILL BEGIN
AROUND 09 UTC. PERSISTENCE IS AGAIN PREFERRED WITH FOG/STRATUS
TOMORROW MORNING...WITH LOW END LIFR TO VLIFR CONDITIONS AT ALL
LOCATIONS. HOWEVER...EXPECT WINDS TO REMAIN A LITTLE STRONGER
SOUTHEAST DUE TO ALEX...SO VSBYS WILL REMAIN IFR VS LIFR AT FAY.
CONDITIONS IMPROVE AS DRIER AIR WORKS IN FROM THE WEST...MVFR
CONDITIONS BY 14 UTC.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH UNTIL 5 AM EDT TUESDAY FOR COASTAL PLAIN AND
FAR EASTERN SANDHILL COUNTIES (ROUGHLY ALONG AND EAST OF I-95).
&&
AVIATION: TDP/RFG
SHORT TERM: WSS
LONG TERM: WSSHazardous weather outlook, Aug 2, 4:40 AM EST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
540 AM EDT MON AUG 2 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-030939-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
540 AM EDT MON AUG 2 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER OUTER RAIN
BANDS ASSOCIATED WITH TROPICAL STORM ALEX WILL MOVE ACROSS THE AREA
TODAY. SOME LOCALLY HEAVY RAIN IS POSSIBLE AS THESE BANDS MOVE
ACROSS CENTRAL NORTH CAROLINA. ISOLATED THUNDERSTORMS ARE POSSIBLE
IN THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.
SPOTTERS ARE ADVISED TO REPORT SEVERE WEATHER OF ANY KIND TO THE
NATIONAL WEATHER SERVICE.
RA
In the hours before
Special weather statement, Aug 2, 3:22 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
422 PM EDT MON AUG 2 2004
NCZ025-041-022145-
DURHAM NC-WAKE NC-
INCLUDING THE CITIES OF...DURHAM AND RALEIGH
422 PM EDT MON AUG 2 2004
...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL MOVING
ACROSS THE TRIANGLE...
AT 421 PM...DOPPLER RADAR INDICATED A LINE OF SHOWERS WITH EMBEDDED
THUNDERSTORMS STRETCHING ACROSS EASTERN WAKE COUNTY...MOVING
NORTHWEST AT ABOUT 15 MPH. FUQUAY VARINA...RALEIGH...WAKE FOREST...
APEX...CARY...THE RALEIGH DURHAM INTERNATIONAL AIRPORT...AND DURHAM
WILL ALL SEE VERY HEAVY RAINFALL IN THE NEXT HOUR. PERIODS OF
EXCESSIVE LIGHTNING WILL ALSO BE POSSIBLE AS THE LINE MOVES THROUGH.
IF YOU SEE LIGHTNING OR HEAR THUNDER...TAKE SHELTER UNTIL THE STORM
HAS PASSED.
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING
THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE
WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS
CAN BE EXPECTED...ESPECIALLY SINCE SOME AREAS HAVE ALREADY RECEIVED
HEAVY RAINFALL EARLIER TODAY.
TDP
Special weather statement, Aug 2, 4:50 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
550 PM EDT MON AUG 2 2004
NCZ007-008-024-025-041-022315-
DURHAM NC-GRANVILLE NC-ORANGE NC-PERSON NC-WAKE NC-
550 PM EDT MON AUG 2 2004
...VERT HEAVY RAIN WILL MOVE ACROSS AREAS JUST NORTH OF THE TRIANGLE
THROUGH 7 PM...
AT 550 PM EDT...DOPPLER RADAR INDICATED HEAVY SHOWERS AND ISOLATED
THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM
DURHAM TO NEAR OXFORD...MOVING TO THE WEST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE CHAPEL HILL...
HILLSBOROUGH... ROXBORO... AND ROUGEMONT.
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN
BE EXPECTED.
GIH
Flash Flood, Granville
- When
- August 2, 6:02 PM EST to 6:45 PM EST
- Where
- Granville County, Berea
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.304, -78.653 (the zone’s center; the record gives no point)
Water one to two feet deep was flowing across Highway 158 near Berea. There were also additional reports of road flooding in the Lewis community.
Flash Flood, Durham
- When
- August 2, 6:21 PM EST to 7:00 PM EST
- Where
- Durham County, Quail Roost
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.036, -78.876 (the zone’s center; the record gives no point)
Flooding was reported on Highway 15-501 and along several rural roads from Quail Roost south into norther parts of the city of Durham. In addition, Gregson Street was flooded.
Flash Flood, Forsyth
- When
- August 2, 8:00 PM EST to 9:00 PM EST
- Where
- Forsyth County, 10 mi ENE of Winston Salem
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.131, -80.256 (the zone’s center; the record gives no point)
Salem Chapel United Methodist Church on Salem Chapel Road was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, August 2, 2004$5.0 million · 72 kt wind · 1 event
- Tornadoes and Hail in Minnesota, August 2, 2004$210,000 · F1 · 23 events
- Hail and Damaging Winds in South Dakota, August 2 to 3, 2004$80,000 · 1.75 in hail · 14 events
- Flash Flooding and Hail in Michigan, August 2, 2004$60,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Michigan, August 2, 2004$60,000 · 53 kt wind · 6 events
- Damaging Wind and Heavy Rain in Florida, August 2, 2004$40,000 · 60 kt wind · 2 events
- Damaging Winds in Utah, August 2, 20042 injured · $17,000 · 63 kt wind · 3 events
- Hail and Damaging Wind in South Dakota, August 2, 2004$25,000 · 2.75 in hail · 7 events
- Damaging Wind in Idaho, August 2, 20042 injured · $5,000 · 50 kt wind · 1 event
- Flash Flood in West Virginia, August 2, 2004$20,000 · 1 event
- Tornado in Tennessee, August 2, 2004$20,000 · F0 · 1 event
- Flash Flood in Washington, August 2, 2004$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419504, 5419505, 5419506.